Hi, I am a 29yr old 4th year medical student from the UK.
About 6yrs ago I quit smoking with the aid of nicotine patches. During the period in which I used the patches I noticed a strange fluttering in my chest. These quickly stopped upon ending the use of the patches. However, they quickly returned which led to a trip to the A&E department. After countless ECG's, a 24hr Holter monitor and a treadmill stress test, my cardiologist discharged me.
At the moment I take 300mg of Mg daily which seems to have stopped what I believe are premature atrial complexes. However, in the last few months I have had three quite alarming flutters in my chest. Usually I feel the flutter of the premature contraction, then the compensatory pause and finally the kick of the next contraction. On the three occasions in the last 8 months it feels as though there are many premature contractions - 4 or more maybe - in quick succession. This lasts for about 5-8 seconds before the pause as opposed to the usual 1-2 seconds. I don't experience any other symptoms during these alarming moments (chest pain, dizziness, etc) except for a thready pulse.
I have also noticed lifting my arms in the shower to wash my hair or keeping my neck tilted in a certain position can trigger these events - Vagal stimulation maybe?
The most common cause of palpitations is premature beats-- either ventricular or atrial. I would suggest an echocardiogram and an event monitor to ensure you don't have significant arrhythmias. You may also consider getting your thyroid tested. As long as your heart is healthy premature beats are not associated with a poor prognosis. They are treated when symptomatic
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.